I'm going to continue with a series of questions and answers about diabetes topics that I started last month. Last time I answered six questions; here are six more...
7.) My son consistently has high blood glucose levels. They range in the high 100ís to 200 [mg/dL; 11.1 mmol/L], and even in the 300 [mg/dL; 16.7 mmol/L] range. I have tested his blood glucose first thing in the morning and consistently get readings in the 150+ range. His pediatrician checked his A1C and it was in the normal range at 5.5. She stated that he is okay and that there is nothing further to be done. I am wondering if there is anything else I should do or if I should take the pediatricianís word for it and not be concerned?
As you suspect, blood glucose levels that are elevated in the range that you report that your son has, just don't fit with a normal A1C level. Yes, there are things to be done. First, recheck the A1C -- it might have been a fluke lab error; it should have been elevated if the BGLs are correct. Second, have a diabetes nurse educator check your son's technique. It doesn't matter if he's a little kid, teen, or adult -- he may have a problem with doing the test. Third, your son's pediatrician might not be aware but there are a few drugs that lower the A1C level due to interference with normal red blood cell survival (the A1C assumes normal RBC survival duration). One such drug is dapsone. Finally, the laissez-faire attitude you describe implies that your son's pediatrician isn't aggressive about treating diabetes in kids -- and she should be. Consider switching to another pediatric diabetes specialist, with a full support team of a diabetes nurse educator, dietitian, and other allied health specialists.
I'm a bit puzzled about what's going on with your father, and not sure if you are hearing the story from your dad, or if you are participating in his office visits. If you are getting the information from your dad, ask him if you can come along, listen in, and ask questions at his next visit to his physician.
Bell's palsy is fairly common in people with diabetes -- see my previous essay on the subject. It usually subsides spontaneously, so prescribing prednisone (a steroid drug) surprised me. It's also not clear to me whether your father was already on metformin and glyburide, or if the physician started them at the time of the Bell's palsy. You don't mention his blood glucose levels, and whether they changed at the time of the palsy or not. Pain in the legs, arms, and back is not expected with Bell's palsy; if the pains elsewhere started at the same time as the facial problem, he may have some other problem, in which case, perhaps the best thing to do would be for your father to ask for a neurologic consultation. A neurologist could also answer your other questions.
It's not likely to be due to his diabetes. Shaky hands could be due a lot of other things, from "benign tremor" to the onset of Parkinson's disease. If it's interfering with his life style (for instance, his writing, or using dinnerware, or spilling coffee from a cup), it would be worth getting it checked out.
10.) Why do people who have/are at risk for Type 2 diabetes experience tension/stiffness in their shoulders and upper back? A friendís doctor told her that these symptoms were related to her excessive weight and were common in people who are at risk for diabetes. I am quite obese and have the same symptoms, so Iím curious Ė is this related to Type 2 diabetes?
There's a disorder called "Frozen Shoulder" that's more common in people with diabetes (medically, it's called "adhesive capsulitis"). I don't think it's related to obesity. Talk to your physician about your symptoms, and perhaps see a physical therapist or orthopedic surgeon.
Some tips: Divide your Lantus into two doses. Start an insulin pump. See a diabetes specialist -- whoever is advising you on your diabetes plan isn't succeeding, and tight control of your BG levels is crucial in pregancy.
Two different problems here: First, swelling: It's unclear if you are referring to generalized swelling of the entire body (medically, called "anasarca") or swelling that's mainly in the feet. Either might relate to diabetes, but how they develop are entirely different. Anasarca is due to major problems with internal organs such as the heart, kidneys, or liver, and if you have it, your physicians should already be advising you. Swelling of the feet is usually due to poor blood circulation in the lower extremities.
Second, tingling. Odd, sometimes painful sensations (medically called parethesias or dysesthesias) are usually due to peripheral neuropathy (see Diabetic Neuropathies: The Nerve Damage of Diabetes for more information).
It's fairly common that folks with diabetes have both swelling of the feet and tingling in the same area. Be sure to mention these to your doctor if these are happening to you.